Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Diseases reference index «Drug-induced immune hemolytic anemia»

Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body's defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal.

See also: Hemolytic anemia

Causes

In some cases, a drug can cause the immune system to mistakenly think your own red blood cells are dangerous, foreign substances. Antibodies then develop against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early.

Drugs that can cause this type of hemolytic anemia include:

  • Cephalosporins (a class of antibiotics)
  • Levodopa
  • Methyldopa
  • Penicillin and its derivatives
  • Quinidine
  • Some nonsteroidal anti-inflammatory drugs (NSAIDs)

There are many other rarer causes of drug-induced hemolytic anemia. This includes hemolytic anemia associated with glucose-6 phosphate dehydrogenase (G6PD) deficiency. But in this case, the breakdown of red blood cells is due to a certain type of stress in the cell, not the body's immune system.

Drug-induced hemolytic anemia is rare in children.

Symptoms

  • Dark urine
  • Fatigue
  • Pale skin color
  • Rapid heart rate
  • Shortness of breath
  • Yellow skin color (jaundice)

Exams and Tests

A physical examination may show an enlarged spleen. A number of blood and urine tests may be done to help diagnose this condition.

Tests may include:

  • Absolute reticulocyte count
  • Direct or indirect Coombs' test
  • Indirect bilirubin levels
  • Red blood cell count
  • Serum haptoglobin
  • Urine chemistry

Treatment

Stopping the drug that is causing the problem may relieve or control the symptoms.

Some persons may be given a medicine called prednisone to reduce the immune response against the red blood cells. Special blood transfusions may be needed to treat severe symptoms.

Outlook (Prognosis)

Most patients have a good outcome if they stop taking the drug that is causing the problem.

Possible Complications

Death caused by severe anemia is rare.

When to Contact a Medical Professional

See your health care provider if you have symptoms of this condition.

Prevention

You should continue to avoid the drug that caused this condition.

Alternative Names

Immune hemolytic anemia secondary to drugs; Anemia - immune hemolytic - secondary to drugs

Comment «Drug-induced immune hemolytic anemia»